What can you use Phenergan – Promethazine Hydrochloride – for?
Phenergan promethazine hydrochloride tablets are a remedy that can be used to ease a few different conditions. One of the most popular reasons to use Phenergan is to ease the symptoms of an allergic reaction or hay fever, such as rashes, itchy or watery eyes, coughs, and sneezes. Phenergan can also be used to ease motion sickness, helping to prevent nausea so you can enjoy your trip without feeling sick and uncomfortable. Finally, Phenergan can be used as a short-term remedy for insomnia, or difficulty sleeping, helping you to drift off into a good night’s sleep.
How does the active ingredient promethazine hydrochloride help me?
The active ingredient in Phenergan is promethazine hydrochloride, which is an antihistamine that belongs to a group of medicines known as phenothiazines. When you have an allergic reaction, your body creates a natural substance called histamine. Histamine sends signals around your body that trigger symptoms of allergy, such as a runny nose or watery eyes. Antihistamines work by blocking histamine, which prevents your symptoms so you won’t have to suffer from an allergic reaction.
Can I take Phenergan if I’m pregnant or breastfeeding?
If you are pregnant, think you may be pregnant, or are breastfeeding, you should speak to your doctor or Chemist 4 U pharmacist before taking any medication, including Phenergan. This will help you to be sure that your medication is safe for both you and your baby. Do not take these tablets if you are breastfeeding, or 2 weeks before giving birth.
Will these tablets make me drowsy?
Phenergan tablets can make you feel drowsy after you have taken them. Do not attempt to drive, or use any machinery or tools until you are sure that you are not affected in this way.
Can I drink alcohol while taking this product?
You should not drink alcohol while taking this medication. Alcohol can affect the way your medication works and may make some side effects, such as drowsiness, worse.
Can I take this product if I am taking other medications?
There are some medicines, including herbal medicines, which can interact with this product, so you should speak to your doctor or Chemist 4 U pharmacist before taking these tablets if you are taking any other medication.
Do not take this product if you are taking medication for depression known as a Monoamine Oxidase Inhibitor (MAOIs), or have stopped taking them within the past 14 days.
Speak to your doctor or Chemist 4 U pharmacist before taking this product if you are taking:
- Anticholinergic medicines, e.g. medicines for irritable bowel syndrome, asthma, weak bladder
- Medicines for depression e.g. amitriptyline
- Medicines to help you to sleep or feel more relaxed, e.g. diazepam, zolpidem
- Medicines such as aspirin (for arthritis, pain in your joints, etc)
How should I take this product?
Phenergan can be used for many different medical conditions, but you’ll need to follow different doses depending on what you wish to treat. If you want to use Phenergan promethazine hydrochloride tablets to treat allergies, use the following amounts:
- Children aged 5 – 10 – take 1 – 2 x 10mg tablets at night, or 1 x 10mg tablet twice a day
- Children over 10, adults, & the elderly — Begin treatment with 1 x 10mg tablet twice a day. If necessary, you can increase the amount to a maximum of 2 x 10mg tablets, three times a day.
If you want to use these tablets to treat or prevent nausea or travel sickness, use the following amounts:
- Children aged 5 – 10 – Take 1 x 10mg tablet the night before you travel. If you need to, you can repeat this dose after 6 – 8 hours
- Children over 10, adults, & the elderly — Take 2 x 10mg tablets the night before you travel. Repeat this dose after 6 – 8 hours if needed.
If you want to use these tablets as a short-term sedative or to treat short-term insomnia, or as a short-term sedative for children aged 5 and over, use the following amounts:
- Children aged 5 – 10 – Take 2 x 10mg tablets at night time
- Children over 10, adults, & the elderly – Take 2 – 5 x 10mg tablets at night time
Do not take more than the recommended daily dose of this product. If you think the dosage isn’t right for you, do not change it by yourself, speak to your doctor instead.
How long can I take these tablets for?
Do not take Phenergan tablets for longer than 7 days at a time. If your symptoms get worse or don’t improve after 7 days, speak to your doctor or Chemist 4 U pharmacist right away.
Can I buy Phenergan over the counter?
You do not need a prescription for Phenergan, however, you will be asked to complete a short medical questionnaire by your Chemist 4 U pharmacist before we can take your order. This includes some simple questions that all pharmacies legally are required to ask before supplying this kind of product. This helps our pharmacy team to be sure that this product is the best choice for you.
When should I avoid taking Phenergan promethazine hydrochloride tablets?
Phenergan tablets are not suitable for use by children under the age of 5. Do not use this product if you are allergic to promethazine hydrochloride or any of the other listed ingredients. These tablets contain lactose, speak to your doctor or Chemist 4 U pharmacist before taking this product if you have been told that you have an intolerance to some sugars. Do not take this product if you:
- Are taking Monoamine Oxidase Inhibitors (MAOI’s) for depression or have stopped taking one of these medications within the last 14 days
- Are giving the tablets to someone who is unconscious or in a coma
- Suffer from severe dizziness
- Suffer from severe drowsiness
- Suffer from severe headaches
Speak to your doctor or Chemist 4 U pharmacist before taking this product if you suffer from any of the following conditions:
- Difficulty breathing such as wheezing, asthma, or bronchitis
- Serious heart problems
- Liver or kidney problems
- Stomach blockages or difficulty passing water
- Hearing problems
- Increased pressure in the eye, such as in narrow-angle glaucoma
- If you suffer from Reye’s Syndrome or the associated symptoms, such as severe sickness and unexplained confusion
What side effects could result from using promethazine hydrochloride
Like all medications, Phenergan can have side effects, although not everybody will experience them. Stop taking this product and speak to your doctor or Chemist 4 U pharmacist right away if you notice any of the following symptoms:
- Allergic reaction, e.g. rash, swallowing or breathing problems, swelling of the lips, face, throat, or tongue
- Signs of liver problems, e.g. yellowing of the skin or whites of the eyes (jaundice)
- Muscle stiffness or shaking
- Being unable to control some muscles in the head or face
- Unusual movements of the tongue, facial muscle spasms, rolling eyes, trembling
- Very fast, uneven, or forceful heartbeat, palpitations
- Irregular heartbeat
- Tiredness which lasts for a long time, which could be a symptom of anaemia
- Over-active behaviour in children
Speak to your doctor or Chemist 4 U pharmacist if you notice any of the following symptoms get serious or last for more than a few days:
- Dry mouth, blurred vision, cannot pass water
- Drowsiness, sleepiness, tiredness, disorientation, nightmares, headaches, restlessness
- Loss of appetite, anorexia, indigestion
- Dizziness, light-headedness, feeling faint
- Feeling confused, especially in elderly people
- Being more sensitive to the sun than usual. If you experience this, keep out of direct sunlight and do not use sun lamps.
If you experience these or any other side effects while using this product, speak to your doctor or Chemist 4 U pharmacist. For more information about reporting side effects, please see the MHRA’s Yellow Card Website.
As with other medications, please store Phenergan tablets out of sight and reach of children. Store in a cool, dry place, away from direct sunlight. Do not use this product if the expiry date on the packaging has passed.
Ask your pharmacist how to dispose of medicine you no longer need. Disposing of medication properly, rather than through household waste, can help to protect the environment and the people around you.
This product is a medicine; make sure to speak to your doctor or Chemist 4 U pharmacist before taking this product if you have an underlying medical problem or are taking any other medicine or complementary therapy. If your symptoms get worse or continue after taking this product, contact us or your doctor. For medical services in your area, please refer to https://www.nhs.uk
If you are pregnant, trying to become pregnant, or breastfeeding, speak to your doctor or our pharmacist before taking this product. If you suffer from any allergies, ask your doctor or our pharmacist if this medicine is right for you.
Store all medicines out of sight and reach of children.
Please read the included leaflet carefully before using this product.
Please contact your GP if appropriate regarding this product.
Helpful Advice on Medication Restrictions & Addiction
For further information on our medication restrictions policy, please click here.
If you are concerned about addiction of 'over the counter' medication we urge you to visit the below links for professional help and advice:
- • Each tablet contains 10mg of the active substance, promethazine hydrochloride • The other ingredients are lactose, maize starch, povidone, magnesium stearate, polyethylene glycol, Opaspray (contains titanium dioxide-E171, hypromelloseE464 and indigo carmine aluminium lake blue-E132) and hypromellose
What's the link between asthma and hay fever?
The Hay Fever Capitals of the UK
Is your hay fever worse at night? These 6 simple steps will help you sleep better
5 common hay fever myths that need busting
The hay fever calendar
Covid or hay fever?
Your guide to nasal sprays for hay fever
10 tips to prevent hay fever at home
When you’re suffering from hay fever it can make the Spring and Summer months unbearable.
It feels like everything you do makes you a magnet for pollen and you get really sick of explaining that you’re not upset, your eyes are just watering with your allergies!
That’s why we’ve collected 10 simple tips that will help to keep you safe from hay fever when you’re at home this allergy season, keep reading to find out what you can do to keep your home pollen-free!
Hay Fever Statistics UK
Do I have hay fever or a cold?
It’s the middle of summer and you’re sniffing and sneezing and, frankly, feeling a bit gross.
But what’s going on here? Have you picked up an uncomfortable Summer cold, or are you suffering with hay fever?
There are a couple of ways to figure out what’s giving you the sneezes and the coughs, so let’s take a look at each condition and how you can tell them apart.
Which hay fever treatment is right for me?
Can I take two kinds of hay fever medication at once?
Some hay fever sufferers may even find that when they do find a hay fever medication that works, it doesn’t completely get rid of all of their annoying hay fever symptoms.
If you’ve ever found yourself in this situation, you may start to wonder if one kind of hay fever medication is enough, and whether it would be safe to take more than one at the same time.
Do I have hay fever? Your hay fever diagnosis
Hay fever is a very common allergy, but how are you supposed to know if you have hay fever?
Sure, you might get a couple of coughs and sneezes in the summer months, but is that just a cold or is hay fever to blame?
If you’ve ever wondered about hay fever and whether you could have it yourself, we’re here to help.
This our handy guide to what hay fever is and how you could be diagnosed with one of the world’s most common allergies.
What can I do to treat my child's hay fever?
Does your child have the sniffles and the sneezes long after cold and flu season is over? Your little one could be suffering with hayfever. Hayfever is a common allergy, with up to 40% of children suffering with hayfever, but there are things you can do to help.
Today, we’re going to take a look at all things hayfever and what you can do to help your child through hayfever season.
Can I take Phenergan with pain killers?
Yes, it's fine to take Phenergan with painkillers which are available over the counter such as paracetamol, aspirin and Ibuprofen.
Some pharmacy only medicines however may also contain codeine or dihydrocodeine. These painkillers can cause drowsiness, and if taken with Phenergan can increase effects of drowsiness experienced. Avoid driving or operating machinery
Ask a Pharmacist
Didn't find the answer you were looking for? Submit a private question to be answered by one of our qualified UK pharmacists.
|Method||Handling Time||Transit Time||Timescale||Approx Cost|
|Standard Shipping (3-5 Working Days)||n/a||n/a||n/a||£0.00|
|Royal Mail Tracked 24||n/a||n/a||n/a||£4.95|
|Next Day Guaranteed (1 Working Day)||n/a||n/a||n/a||£6.95|
|Sons Tracked 24||n/a||n/a||n/a||£3.90|
|Sons Tracked 48||n/a||n/a||n/a||£2.90|
Times are given in working days and are approximate. Costs may change based on order total, day of the week or location within the UK. Ability to hit timescales will depend on whether the products are ordered before a cut off time, as well as additional administration time incurred in reviewing your order.
Please review the estimates at the checkout.
Free UK Delivery on all orders over £30* - Delivery within 3-5 working days.
Standard UK Delivery - £2.95* - Delivery within 3-5 working days.
Express UK Delivery - £4.95** - Delivery within 1-2 working days.
Temperature Controlled Delivery - £8.85 - Delivery within 1-3 working days.
Please Note: These prices are shown as a guide only. All delivery times are approximate but have been obtained in good faith.
*Excluding refrigerated products and treatments which are subject to different postage charges.
All our items are sent completely discreet for your peace of mind.
This means the packaging is plain, there is no mention of what product is inside your package and there is no mention of Chemist4U either.
We respect that many of our products are of a sensitive nature - this is why we take every step to keep your purchases private.
Customers can read our full returns policy by clicking here